Stomatitis after chemotherapy: treatment
Stomatitis after chemotherapy is a common phenomenon and occurs on the background of low immunity. The fact that the impact of chemotherapeutic medicaments for a malignant tumor on the human body is a strong influence, which defenses are weakened. This point provokes the beginning of the inflammatory process in the mucosa of the oral cavity, so stomatitis in chemotherapy is normal.
How often lesions of oral mucosa
As mentioned above, the main reason for the development of many pathologies after chemotherapy is depression of the immune system. Since the oral cavity is not sterile and there are a multitude of pathogenic bacteria, depressed immunity they aktiviziruyutsya, is their uncontrolled growth.
In conducting chemotherapeutic actions the physician must warn the patient about possible consequences. Suspect the beginning disease can be for a number of such signs:
- there is a plentiful flow of saliva;
- the mucous surface of the mouth bloodshot;
- there are pain when chewing food;
- tongue swollen;
- formed rashes and sores.
Stomatitis after chemotherapy holding events uncommon and occurs in approximately 90% of cases.
What is chemotherapy
What is chemotherapy and why such a procedure is so much complications? This therapy is life-saving for cancer patients. In this case, using poisons and toxins that destroy cancer cells and prevent their division.
This treatment is divided into such types:
Chemotherapy is cyclical and repeats after a certain number of days. This is due to the cell cycle and the need to suppress the cancer. It is well known that such treatment, in addition to positive effect, has a lot of side effects due to toxic effects. All of these complications is to be expected and are not a cause for discontinuation of treatment. Chemotherapy drugs are selected depending on the patient’s condition, age and type of cancer. Mucous membranes most often affected by aggressive cytotoxic drugs, which treatments are the most active. Therefore, stomatitis, alopecia, nausea, diarrhea and loss of some formed elements of blood are the most common phenomena during chemotherapy.
Responsible for the development of stomatitis after chemotherapy
Chemotherapeutic activities aimed at fighting cancer, needed to pause the reproduction of cancerous tumors, as well as for the destruction of the tumor. This treatment has a positive effect on the course of disease, but, unfortunately, very often when such a therapy is being destroyed and the healthy cells recover faster than tumor. Therefore, every cycle of chemotherapy, these cells are becoming less and damage to normal cellular structures leads to the inevitable complications.
These include the epithelial cells lining the mucous membrane of the mouth. This happens for the reason that drug chemo drugs can cause dryness of the mouth. In this case, the lips can crack at the slightest damage, bleeding gums and mouth sores to appear in any form of stomatitis.
It should also be noted that the damaged mucous membrane of the mouth is the perfect environment for breeding infection. This is compounded by the fact that the chemotherapy in the blood decreases the number of leukocytes, and particularly neutrophils, which play an important role in the development of immunity.
Doctors distinguish some category of people that are most at risk of the occurrence of stomatitis during chemotherapy. Here one can distinguish the following predisposing factors:
- neglect of personal hygiene with insufficient care for the oral cavity;
- the lack of treatment of all lesions occur on the mucous membrane;
- mental and emotional balance;
- bad habits (Smoking, drinking alcohol in high doses);
- the presence of chronic diseases of nasopharynx or teeth;
- tendency to the beginning of the inflammatory process in the mucous membrane of the mouth;
- there are diseases of internal organs, there is a disturbance in the metabolic functions of the gastrointestinal tract;
- the patient undergoes a second course of chemotherapy;
- genetic predisposition to development of cancer.
The best time to prevent the development of complications such as stomatitis is adherence to the General recommendations of the doctor and reducing predisposing factors. During chemotherapy it is important to pay special attention to care for the oral cavity, to eliminate from the life of the bad habits and keep track of any incipient problems in the lining in order to eliminate them.
Treatment after chemotherapy
Most often the sores appear at the final stage of chemotherapy. If there was stomatitis in chemotherapy treatment should start immediately with the onset of the first symptoms. The attending physician selects the required drugs, based on the progress of chemotherapy, the patient’s condition and the extent of involvement of the oral mucosa. In this case, preference is given to two groups:
- antibacterial agents;
In addition to improving the immune system and quick regeneration of damaged mucosa, the specialist can advise a multivitamin.
The duration of the therapeutic course lasts up to full recovery. In some cases, this process can be quite lengthy and its outcome in many cases depends on the individual indicators of the patient. The occurrence of stomatitis during chemotherapy and treatment of this complication must be under the supervision of a physician.
Diet is very important for cancer patients. Correctly composed diet will reduce the load on the stomach and liver, provide the necessary nutrients and to reduce the risk of developing dental problems.
So, ideally, the patient should drink at least 1,5–2 liters of fluid. Food should be useful, and heat treatment gentle.
Basically, General guidelines for healthy diet is as follows:
- food should be room temperature or cool, this will reduce the irritation of the mucous;
- it is best to use soft products (cereals, pasta, mashed potatoes, pureed fruit), solid food particles can cause the appearance of microcracks;
- avoid using irritating or acidic foods (tomatoes, citrus, pickles);
- excluded from the diet of spicy and salty foods;
- should abandon the use of alcoholic beverages.
If eating causes severe pain, you can ask the doctor about prescribing painkillers.
Folk methods of treatment
Folk treatment for cancer tumors is always only a supporting immunostimulatory in nature. All recipes must be agreed with the doctor, because in conjunction with aggressive therapy they can have a negative impact.
In this case, we can look to such methods:
- Oats. This cereal contains many micro — and macroelements, amino acids and vitamins. They increase the number of white blood cells, increase the elasticity of blood vessels, improve tissue strength. The homemade product looks like this:
- mix with 250 ml of milk about 1 tbsp of oats;
- on small fire, then medication about 15 minutes;
- give the broth to infuse;
To make this tool need to 3 times a day half a Cup. To improve taste you can add honey, provided that it is no Allergy.
- Prepare the broth to rinse the mouth has a lot of advantages. They have powerful antibacterial, anti-inflammatory, antiseptic and healing effect. In this case, you can use these herbs:
- St. John’s wort;
- the bark of the oak;
- chamomile, etc.
In the application it should take into account individual hypersensitivity. In case of allergic reactions, one should abandon the use of provocative prescription.
How to reduce the risk of disease
Before you start chemotherapy it is best to go to the dentist for readjustment of the oral cavity. There the doctor will give the necessary recommendations that will reduce the risk of stomatitis. So, General advice is as follows:
- Every day inspect your mouth for any changes. The appearance of any alarming symptoms, you must immediately report this to your doctor.
- At carrying out of hygienic measures it is best to use a brush with soft bristles. It will not have unnecessary irritation to the mucous surface. After each meal you need to gently clean the teeth and rinse the mouth medicinal infusions, medicinal mouthwash, or just water to wash away leftover food.
- Teeth cleaned at least 3 minutes, this way you can remove the bacterial film. It is not necessary to forget and about the language. It also needs a thorough cleaning.
- If the blood has low platelet count, it is time to abandon the dental floss. After all, the slightest careless step can cause damage and bleeding, as you know, under reduced platelet count the coagulation of blood is disrupted. It promotes long-term blood loss and possible infection.
- Before you purchase toothpaste, you must very carefully study its composition. So the content should not be celebrated lauryl of sodium sulfate and calcium carbonate, which are coarse abrasives. In this case, preference should be given to softer — silicon dioxide. Also, the composition of the fluorine and, preferably, any antiseptic substance.
- You should buy moisturizing chapstick or plain vaseline. In the drying of the lips, they hydrate the surface and prevent the appearance of microcracks.
- Smoking has a very negative effect on the mucous membrane. Tobacco tar and nicotine irritate the mouth and contribute to the appearance of stomatitis.
- You must always have a bottle of pure still water. The appearance of discomfort and dryness in the mouth you should take a couple SIPS of water.
At the onset of stomatitis during chemotherapy it is very likely that the symptoms will disappear after completion of the course, subject to prescribed treatment. Carefully follow the oral hygiene and follow all recommendations of your doctor.